Colorado, 2003Winter Weather in Colorado, February 22 to 23, 2003
February 22 to 23, 2003 · NWS GJT · 2 events in 2 counties and zones
A fast moving storm system produced significant snowfall across the high valleys of northwest Colorado. Widespread snowfall amounts of 5 inches occurred from Hayden to Steamboat Springs in the central and upper Yampa River Basin.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving storm system produced significant snowfall across the high valleys of northwest Colorado. Widespread snowfall amounts of 5 inches occurred from Hayden to Steamboat Springs in the central and upper Yampa River Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 22, 9:45 AM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Feb 22, 9:45 AM MST, 2 hours 15 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
945 AM MST SAT FEB 22 2003
...UPDATED FOR TODAY...
A DYNAMIC AND FAST-MOVING STORM SYSTEM WILL AFFECT NORTHEAST UTAH
AND WESTERN COLORADO TODAY AND TONIGHT. SURFACE COLD FRONT IS
THROUGH KSLC AT 16Z...WITH NW WINDS G26KT. UPPER LOW/COLD CORE
RAPIDLY APPROACHING SOUTHWEST WYOMING...WILL CONTINUE TO TREK
SOUTHEAST THIS AFTERNOON...WITH SNOW INCREASING ACROSS NORTHWEST
COLORADO...AND SPREADING SOUTH THROUGH THE AFTERNOON. DEEPENING SFC
LOW OVER THE FRONT RANGE WILL ENHANCE PGRAD AND WINDS THIS AFTERNOON
AND EVENING. OROGRAPHIC LIFT WILL ENHANCE SNOWFALL ON FAVORABLE
NORTH/WEST FACING SLOPES. THUS WITH DEEP INSTABILITY/MOISTURE...GOOD
LOW LEVEL CONVG WITH THE SFC FRONT AND OROGRAPHIC LIFTING...HAVE
UPGRADED WINTER WEATHER ADVISORY TO WINTER STORM WARNING FOR COZN10
(ASPEN AND VAIL)...AND ISSUED A WINTER WEATHER ADVISORY FOR THE GRAND
MESA (COZN9) AND THE WEST ELK MOUNTAINS (COZN12) THIS AFTERNOON AND
TONIGHT. ALL OTHER HIGHLIGHTS REMAIN UNCHANGED. UPDATED ZONES
FORTHCOMING. NADLER.83
(SUNDAY THROUGH MONDAY)...THE ATMOSPHERE DRIES AND STABILIZES
SOME SUNDAY AS LAPSE RATES BECOME MUCH MORE STABLE. BUT RESIDUAL
LOW LEVEL MOISTURE COMBINED WITH A NORTHWEST FLOW WILL KEEP A FEW
SNOW SHOWERS GOING OVER THE NRN MTNS. MOISTURE BEGINS TO INCREASE
AGAIN BY SUNDAY NIGHT AS A WESTERLY FLOW SETS UP AHEAD OF THE NEXT
CLOSED LOW MOVING TOWARD CNTRL CALIFORNIA. THIS WILL BRING A
CHANCE OF SHOWERS TO THE MTNS. DEFORMATION ZN SETS UP ALONG OUR NRN
BORDER MONDAY...BUT DYNAMICS STILL APPEAR WEAK AS CLOSED LOW DROPS
FURTHER SOUTHWARD ALG THE CALIFORNIA COAST. WILL KEEP CHANCE POPS
OVER THE MOUNTAINS AS SUBTROPICAL BRANCH OF THE JET BEGINS TO
APPROACH THE AREA. CONFIDENCE WITH THIS SCENARIO NOT ALL THAT HIGH
BASED ON THE LAST CLOSED LOW WHICH DROPPED SO FAR SOUTH AS TO HARDLY
IMPACT OUR AREA AT ALL. MC
TUESDAY...MODELS CONSISTENT WITH UPPER LOW RAPIDLY MOVING INLAND
TUESDAY AS RESULT OF STRONG FLOW IN SOUTHERN BRANCH OF THE
WESTERLYS. FAST TIMING SHOULD RESULT IN AN INCREASINGLY MOIST
AIRMASS OVER OUR CWA UNDER SWLY FLOW ALOFT. SNOWFALL OVER THE MTNS
WILL FAVOR SW EXPOSURES. AVN/GFS GUIDANCE INDICATES LOWER ELEVATION
PRECIP LIKELY TO BE COMBINATION OF RAIN/SNOW BELOW 7000 FT LEVEL AS
H7 TEMPS GENERALLY -3C TO -5C OVER OUR CWA. WOULD ALSO EXPECT BREEZY
CONDITIONS CWA WIDE...WITH GUSTS INTO THE STRONG CATEGORY FOR THE
MOUNTAINS...AS NOSE OF UPPER JET PENETRATES OUR CWA.
WED AND THU...AS UPPER LOW OPENS UP...OUR CWA WILL BE UNDER A BROAD
UPPER TROUGH WITH WIDESPREAD SNOWFALL LIKELY FOR THE MOUNTAINS AND
SOME LOWER ELEVATIONS. MODELS INDICATE THAT CONVECTION LIKELY TO
PLAY A SIGNIFICANT PART IN SNOWFALL ACCUMULATIONS. GFS H7 TEMPS DROP
DOWN INTO THE TEENS BY FRI. IF THIS VERIFIES...THEN MRF MOS MAX TEMPS
LIKELY TO WARM BOTH DAYS. CURRENT ZFP TEMPS LOOK MORE REASONABLE.
FRI AND SAT...BROAD UPPER TROUGH SHIFTS EAST AND LEAVES OUR CWA
UNDER A NORTHERLY FLOW ALOFT FOR LATE FRIDAY AND SATURDAY. SO WOULD
EXPECT DECREASING SNOW SHOWER ACTIVITY FRIDAY...FOLLOWED BY DRYING
ON SATURDAY AS FLOW ALOFT FOR OUR AREA WILL HAVE A LONG OVERLAND
TRAJECTORY FROM CANADA. THOUGH CLOUDS SHOULD BE DIMINISHING
...GFS INDICATES THE H7 TEMPS REMAINING IN THE TEENS AS WOULD BE
EXPECTED UNDER A NORTHERLY FLOW. AGAIN...MRF MOS MAX TEMPS LIKELY
TOO WARM FOR THIS PERIOD AND ARE LIKELY OVERLY WEIGHTED TOWARDS
CLIMATOLOGY. JRP
.GJT...WINTER STORM WARNING TODAY AND TONIGHT COZN 4/10/13.
WINTER WEATHER ADVISORY TODAY AND TONIGHT COZN 2/5/9/12.Hazardous weather outlook, Feb 22, 7:55 AM MST, 4 hours 5 minutes before
COZ001>014-017>023-UTZ022>025-027>029-231230-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
755 AM MST SAT FEB 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH
.DAY ONE...TODAY AND TONIGHT...
WINTER WEATHER HIGHLIGHTS ARE IN EFFECT TODAY AND TONIGHT...FOR THE
PARK AND GORE MOUNTAINS...THE FLATTOPS AND ELK MOUNTAINS OF NORTHWEST
COLORADO. GUSTY WINDS AND SNOW TODAY AND TONIGHT WILL CAUSE HAZARDOUS
DRIVING CONDITIONS IN THESE AREAS. IN ADDITION...STRONG WINDS AND
SNOW WILL CREATE AN AVALANCHE DANGER ACROSS THE PARK AND GORE
MOUNTAINS...AROUND RABBIT EARS PASS...THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SIGNIFICANT SNOW IS POSSIBLE FOR THE MOUNTAINS OF EASTERN UTAH
AND WESTERN COLORADO BEGINNING TUESDAY AND CONTINUING ON WEDNESDAY.
ADDITIONALLY...WINDY CONDITIONS ARE EXPECTED ON TUESDAY...ESPECIALLY
IN THE MOUNTAINS WHERE AREAS OF BLOWING AND DRIFTING SNOW CAN BE
EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
MC/JRP
Winter Weather, Central Yampa River Basin
- When
- February 22, 12:00 PM MST to February 23, 3:00 AM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Winter Weather, Upper Yampa River Basin
- When
- February 22, 12:00 PM MST to February 23, 3:00 AM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Kentucky, February 22, 20032 deaths · 7 injured · $300,000 · F1 · 1 event
- Flash Flood and Flooding in Virginia, February 22 to 23, 20032 deaths · 1 injured · $3.1 million · 17 events
- Avalanche in Idaho, February 22, 20032 deaths · 3 injured · 1 event
- Tornado and Damaging Winds in Georgia, February 22, 2003$312,000 · F2 · 6 events
- Winter Weather in Vermont, February 22 to 23, 20031 death · $15,000 · 1 event
- Heavy Snow in Ohio, February 22 to 23, 2003$5.0 million · 7 events
- Heavy Rain in New Jersey, February 22, 2003$2.0 million · 15 events
- Hail and Damaging Winds in Georgia, February 22 to 23, 20031 injured · $203,000 · 65 kt wind · 39 events
- Flooding in West Virginia, February 22 to 23, 2003$325,000 · 28 events
- Damaging Winds and Lightning Strike in South Carolina, February 22, 20034 injured · $35,000 · 60 kt wind · 15 events
- Flooding and Heavy Rain in Virginia, February 22 to 23, 2003$100,000 · 23 events
- Tornado and Hail in Virginia, February 22, 2003$47,000 · F0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344017, 5344018.